Posted 3/31/2008 11:34 AM (GMT -6)
I've been trying to debug (for lack of a better term) the causes of flares in my disease for a very long time now, and I think I've made pretty decent progress over the years; I know that stress is evil, certain foods that trigger me, and even seem to have a pretty decent drug regimen going. However, over the past 9-12 months I've seen a development that has me pretty stumped; so, I've come here to see if anyone else has experienced similar, or if anyone has some tips on things that work well for them for me to try out.
Anyways, here's the deal. I usually respond pretty well to prednisone when I start to flare up. My usual 'flare fix' is to:
- Go on 40mg of prednisone for 2 weeks, then taper 5mg per week 'til 20mg then taper at a rate of 2.5mg per week. Sometimes, if I'm doing well, I'll tapper a tad faster (reducing every 3-5 days, for instance).
- Switch my Asacol to Pentasa (1500mg 3x daily) for 1 to 1.5 weeks; I find that Pentasa helps stops my bleeding pretty quickly but will leave my bowel movements quite fluidic.
Doing this usually 'fixes' me up within a couple weeks -- I can go out without having to worry too much about being near a bathroom, I'm not bleeding, bowel movements are semi-solid (kind of like a reaonably well-formed slush), etc.
However, what I've been noticing for the past 9-12 months is that when doing this I'll hit a point around the 20mg of Prednisone/day point where I take a turn for the worse. I won't actually start bleeding (thankfully) but, the consistency of my bms take a drastic turn for the worse -- they basically become completely unformed and will eventually become fluidic (it's as though my bowel starts to forget how to absorb water). Then, not too long (a 3-6 weeks, at most) after the tapering of my prednisone is finished (i.e. I'm finally off the stuff -- anyone else hate prednisone?) the bleeding will usually come back.
Any tips/suggestions? It's so weird just how drastic the change is, and how quickly it happens, once I hit that 20mg/day threshold...